I have had an ongoing sinus infection for over 5 years. Under the care of different doctors, I have been prescribed different antibiotics which have had limited success. The infection always returns once the prescription ended. My symptoms start with front and post nasal drip which is a reddish color, and sinus pressure. Later I have upper chest infection, wheezing, and when the buildup in my chest gets bad enough, major breathing problems (especially when trying to sleep), and spasmodic coughing to the point of unconsciousness at times. I lost my job and my medical coverage and have been taking Prednisone, 15mg per day, as a stop gap. This is the only medication I have used which stops this condition and allows me to have a mostly normal resperatatory function with a loss of taste and smell and a mild congestion in my throat. I'm now starting to have side effects from this medication which includes: hot flashes, weight gain, hives, and some blurred vision. I know this is from the Prednisone because these issues disappear once I stop taking this medication. My question is this, what are my options to alleviate the issues I'm having with my sinus's and if it shows to be an uncorrectable problem what other medication could I use to replace the Prednisone I'm taking?
Have you tried saline sinus rinses like the neti pot? There isn't much blood flow to the sinuses which is why antibiotics don't always work. This helps to flush out the sinuses of whatever is irriating them and helps the cilia (the little hair cells that help to move mucous through) heal and work better. It has helped immersely for my allergies and greatly reduces the time it takes for me to get through a sinus cold. I use the neli-med system that is available in co-op and walmart. It also has convientate packs for the saline rinse so you don't have to measure out the proper concentrations.
Also have you tried any nasal steroid sprays? They are suppose to have less side effects.
I agree w/Tammy2009, but first you need to find out WHY you are congested, as well. Is it allergies that is triggering it? It was for me, but for some it's diet related...
Sometimes the neti pot works wonders...some people swear by them!
I CAN'T use one, as my sinus' were/are so messed up from past sinus surgeries, and my anatomy, that it doesn't drain until I lay down at night, when it POURS down the back of my throat...I know...lovely...
But I digress...the steroid sprays are the way to go, either way, it's FAR better on your system than long term oral prednisone! Also, a good decongestant with a moistening agent, like Guafenisen (but be wary if you have high blood pressure/athlerosclerosis issues, as it can put you at risk for heart attacks)...All this should be monitored by ONE really good ENT Md!
First and formost, find a good one, and stick with it!
Also, I found acupressure (head/face) and acupuncture to be extremely helpful, also.
But, as always...what works for one, may not work for you...take all suggestions and see what "feels right" for you!
Much Luck to You!
I have been using a sinus irrigation system call Sinu Pulse Elite. It has a sinus and throat washing feature and they also provide premeasured pre-measured saline packs. I haven’t had much success with stopping the symptoms; I was prescribed Flonase which I used as a replacement for the Prednisone but is did not work as well. The symptoms still returned . Do you know of other nasal steroid sprays I could research?
I had tests done which showed I have major allergies to cats. My ex-wife was a cat breeder and we had 5 to 8 cats living in the house at any given time. I moved out in 2005 and have since lived in 3 other residences. All with no cats or pets of any kind but the symptoms are still with me; Like you, my sinuses drain at night which is where my breathing and chest problems come from. I’ll check into the Guafenisen .
Are you reacting to allergies? Have you tried allergy shots or serum? I found out that if allergies go untreated they get worse. people who have taken allergy shots or serum for five years become immune to their allergies years after. My situation is that I had enormous polyps that had to be removed so I could breath and get enough oxygen. I was also allergy tested and my allergies increased dramatically until I started taking allergy serum. I was also prescribed Budesonide to mix with a tea spoon of saline and and squirting it into my sinus passageways and hanging my head off the side of the bed and turning from side to side. I also take Singulair which keeps down the swelling in my bronchial tubes and lungs. The nasal sprays never worked for me nor the emergency inhalers. Budesonide keeps the polyps down and this med. has been a life saver! Also the allergy serum has been a life saver! With out these three meds my sinus's swell up so much that I can't talk and I get a severe head ache. I was suddenly allergic to dust mites, mold, yeast,dogs and pollen- two years after my polyps were removed. I've had only one head ache in six months due to not taking the Budesonide for a few days. i can breath and smell and am doing so great now. I hope my experience can help you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.